Texas, 2013

Hail and Damaging Wind in Texas, March 19 to 20, 2013

March 19 to 20, 2013 · NWS HGX · 9 events in 5 counties and zones

An upper level disturbance moving across the area generated early morning severe thunderstorms that produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level disturbance moving across the area generated early morning severe thunderstorms that produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 19, 10:44 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 19, 10:44 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 PM CDT TUE MAR 19 2013

.DISCUSSION...
EXTENDED SVR WATCH TIL 2 AM. SOME OF THE STORMS IN THE HILL
COUNTRY ARE PRODUCING 1-1.5" HAIL.  47

&&

.PREV DISCUSSION... /ISSUED 1001 PM CDT TUE MAR 19 2013/
SW MOVING SFC FRONT WELL OUTPACING SHRA/TSRA TO ITS NORTH. THIS
PRECIP IS BEING GENERATED BY SOME ESEWD MOVING SHORTWAVE ENERGY.
EXPECT THIS PRECIP TO CONTINUE FOR A WHILE - GENERALLY SITUATED
BETWEEN THE SFC AND 850 MB FRONT & AIDED BY AN INCOMING JET
STREAK. WE SHOULD BE POSITIONED IN THE RRQ OF THIS JET IN THE NEXT
2-6 HOURS.

TEXAS A&M LAUNCHED A SPECIAL BALLOON TONIGHT WHICH SHOWED FAIRLY
DRY/STABLE LLVLS BUT WITH SOME ELEVATED INSTABILITY. MOISTURE WAS
ALSO BEING SLIGHTLY UNDERDONE BY MODELS ACCORDING TO THE SOUNDING
WHICH SHOWED 1.1" PWS THERE.

STILL HAVE SOME BACKBUILDING STORMS IN THE HILL COUNTRY SO AM NOT
PLANNING TO CX WATCH EARLY AS OF RIGHT NOW. POTENTIAL FOR
WIDESPREAD SVR WX LOOKS FAIRLY LOW GIVEN STORM TRENDS, BUT THERE
IS STILL SOME POTENTIAL FOR SOME ISOLATED HAILERS IN THE COMING
HOURS...ESP NW/N PARTS OF THE REGION. 00Z NAM12 IS COMING IN
PRETTY DRY OVERNIGHT FWIW. BUT MAJORITY OF MODELS SHOW OMEGA
BULLEYE IN THE MID LEVELS BETWEEN MIDNIGHT-4AM ACROSS NRN PARTS.
WILL SEE HOW IT PLAYS OUT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      54  73  50  74  62 /  60  10  10  10  10
HOUSTON (IAH)              57  74  49  74  62 /  50  10  10  10  10
GALVESTON (GLS)            61  69  57  71  65 /  30  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 3 AM CDT WEDNESDAY
     THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 3 AM TO NOON CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Mar 19, 12:07 PM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
107 PM CDT TUE MAR 19 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
107 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO THE AREA
TONIGHT AND INTERACT WITH A STATIONARY FRONT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A COLUMBUS TO
HUNTSVILLE TO CROCKETT LINE TONIGHT. THE MAIN THREAT IN THIS AREA
IS LARGE HAIL BETWEEN 10 PM AND 5 AM WEDNESDAY. ELSEWHERE...A FEW
STRONG STORMS ARE POSSIBLE TONIGHT CAPABLE OF SMALL HAIL...BRIEF
HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The radar

The Ft Hood radar (KGRK), 77 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burleson

When
March 19, 11:58 PM CST
Where
Burleson County, 1.19 mi W of Frenstat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.400, -96.670

Quarter size hail was reported via SpotterNetwork.

Hail, Washington

When
March 20, 12:01 AM CST
Where
Washington County, 5.81 mi NNW of Burton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.260, -96.630

Ping pong size hail was reported by a trained spotter. This storm's southern flank later produced nickel to just under quarter size hail that fell twenty to thirty minutes in the Brenham area. Five hours later, this hail was still on the ground.

Thunderstorm Wind, Burleson

When
March 20, 12:08 AM CST
Where
Burleson County, 1.5 mi SSE of Frenstat
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.380, -96.640

A trained spotter estimated a 60 mph wind gust that was strong enough to nearly blow the vehicle off the road.

Hail, Burleson

When
March 20, 12:08 AM CST
Where
Burleson County, 0.69 mi S of Frenstat
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.390, -96.650

Ping pong size hail was reported by a trained spotter.

Hail, Washington

When
March 20, 12:14 AM CST
Where
Washington County, Burton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.180, -96.600

Golf ball size hail was reported by law enforcement.

Hail, Austin

When
March 20, 12:45 AM CST
Where
Austin County, 0.6 mi E of Bellville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.950, -96.260

Nickel to quarter size hail was reported by a CoCoRaHS observer.

Hail, Austin

When
March 20, 12:50 AM CST
Where
Austin County, 0.6 mi E of Bellville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
29.950, -96.260

Golf ball size hail was reported at the Sheriff's office. There were also reports of roof and window damage across Bellville.

Hail, Waller

When
March 20, 1:20 AM CST
Where
Waller County, 3.01 mi SSW of Brookshire
Measured
1.75 in hail
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
29.780, -95.950

Golf ball size hail blew out the windows of an apartment complex. Different size hail completely covered the ground and measured six inches deep.

Hail, Fort Bend

When
March 20, 2:05 AM CST
Where
Fort Bend County, 3.48 mi NNE of Richmond
Measured
1.25 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.629, -95.738

Half dollar size hail fell on Thomson Crossing Drive. The hail damaged a residential home including a cracked window.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432247, 432248, 432249, 432250, 432251, 432252, 432253, 432255, 432254.